Limited Evidence for Risk Factors for Proarrhythmia and Sudden Cardiac Death in Patients Using Antidepressants: Dutch Consensus on ECG Monitoring
Drug Safety p. 1- 10
Currently, there is a lack of international and national guidelines or consensus documents with specific recommendations for electrocardiogram (ECG) screening and monitoring during antidepressant treatment. To make a proper estimation of the risk of cardiac arrhythmias and sudden (cardiac) death during antidepressant use, both the drug and patient-specific factors should be taken into account; however, solid evidence on how this should be done in clinical practice is lacking. Available recommendations on the management of QT(c) prolongation (with antidepressant treatment) emphasize that special attention should be given to high-risk patients; however, clinicians are in need of more concrete suggestions about how to select patients for ECG screening and monitoring. Based on a review of the literature, a Dutch multidisciplinary expert panel aimed to formulate specific guidelines to identify patients at risk for cardiac arrhythmias and sudden death by developing a consensus statement regarding ECG screening before, and monitoring during, antidepressant use. We first reviewed the literature to identify the relative risks of various risk factors on cardiac arrhythmia and sudden (cardiac) death during antidepressant use. These relative contributions of risk factors could not be determined since no systematic reviews or meta-analyses quantitatively addressed this topic. Because evidence was insufficient, additional expert opinion was used to formulate recommendations. This resulted in readily applicable recommendations for clinical practice for selection of high-risk patients for ECG screening and monitoring. ECG screening and monitoring is recommended before and following the start of QTc-prolonging antidepressants in the presence of vulnerability to QTc prolongation or two or more risk factors (age > 65 years, female sex, concomitant use of a QTc-prolonging drug or concomitant use of a drug that influences the metabolism of a QTc-prolonging drug, cardiac disease, excessive dosing and specific electrolyte disturbances).
|Organisation||Department of Psychiatry|
Simoons, M. (Mirjam), Seldenrijk, K.A, Mulder, H, Birkenhäger, T.K, Groothedde-Kuyvenhoven, M. (Mascha), Kok, R. (Rob), … Ruhé, H.G. (2018). Limited Evidence for Risk Factors for Proarrhythmia and Sudden Cardiac Death in Patients Using Antidepressants: Dutch Consensus on ECG Monitoring. Drug Safety, 1–10. doi:10.1007/s40264-018-0649-z